Acute hemolytic transfusion reaction

From Wikipedia, the free encyclopedia
  (Redirected from Acute hemolytic reaction)
Jump to: navigation, search

An acute hemolytic transfusion reaction (AHTR) is a type of transfusion reaction that is associated with hemolysis. It occurs very soon after the transfusion often within 24 hrs post-transfusion.[1] It can occur quickly upon transfusing a few milliliters, or up to 1–2 hours post-transfusion.[2]

It is also known as an "immediate hemolytic transfusion reaction".[3] This is a medical emergency as it results from rapid destruction of the donor red blood cells by host antibodies (IgG, IgM). It is usually related to ABO blood group incompatibility - the most severe of which often involves group A red cells being given to a patient with group O type blood. Properdin then binds to complement C3 in the donor blood, facilitating the reaction through the alternate pathway cascade. The donor cells also become coated with IgG and are subsequently removed by macrophages in the reticuloendothelial system (RES). Jaundice and disseminated intravascular coagulation (DIC) may also occur. The most common cause is clerical error (i.e. the wrong unit of blood being given to the patient).

Types[edit]

Acute hemolytic transfusion reactions are divided into two

  • Immune mediated
  • Nonimmune mediated

Pathophysiology[edit]

Immune mediated[edit]

This may be caused by preformed IgM anti A, anti B or both or by IgG or Rh, Kell, Duffy or other non ABO antibodies. The former results in a severe intravascular hemolysis and the later typically causes extravascular hemolysis. The reactions are mediated by cytokines like TNF, IL-8, monocyte chemoattractant protein, IL-1 etc.

Non-immune mediated[edit]

These occur when RBCs are damaged before transfusion, resulting in hemoglobinemia and hemoglobinuria. Clinical symptoms are nil or milder.

Incidence[edit]

  • Acute hemolytic, immune mediated (fatal)-1 per 250,000-600,000
  • Acute hemolytic, immune mediated (nonfatal)-1 per 6000-33,000
  • Acute hemolytic, nonimmune-Infrequent

Symptoms and signs[edit]

Early signs are fever, hypotension, anxiety, and red-coloured urine.

Late signs are generalized bleeding, caused by disseminated intravascular coagulation, and hypotension.

Laboratory assessment is based on measurement of serum haptoglobin, LDH, and indirect bilirubin levels.[4]

Differential diagnoses[edit]

Management[edit]

  • In case of Antibody mediated AHR,
    • Immediately discontinue the transfusion while maintaining venous access for emergency management.
    • Anticipate hypotension, renal failure, and DIC.
    • Prophylactic measures to reduce the risk of renal failure may include low-dose dopamine, vigorous hydration with crystalloid solutions, and osmotic diuresis with mannitol.
    • If DIC is documented and bleeding requires treatment, transfusions of frozen plasma, pooled cryoprecipitates for fibrinogen, and/or platelet concentrates may be indicated.
  • In case of Nonantibody mediated AHR
    • This does not require rigorous management.
    • Diuresis induced by an infusion of normal saline until the intense red color of hemoglobinuria ceases is usually adequate treatment.[5]

Complications[edit]

The major complication is that the hemoglobin, released by the destruction of red blood cells, may cause acute renal failure (also known as the "oliguric phase"). About 20 deaths occur annually in the US due to AHTR.[6]

References[edit]

  1. ^ Covin RB, Evans KS, Olshock R, Thompson HW (2001). "Acute hemolytic transfusion reaction caused by anti-Coa". Immunohematology 17 (2): 45–9. PMID 15373591. 
  2. ^ Hoffbrand, A. V.; P.A.H. Moss; J.E. Pettit (2006). Essential Haematology: 5th Edition. Blackwell Publishing. ISBN 1-4051-3649-9. 
  3. ^ Molthan L, Matulewicz TJ, Bansal-Carver B, Benz EJ (1984). "An immediate hemolytic transfusion reaction due to anti-C and a delayed hemolytic transfusion reaction due to anti-Ce+e: hemoglobinemia, hemoglobinuria and transient impaired renal function". Vox Sang. 47 (5): 348–53. doi:10.1111/j.1423-0410.1984.tb04138.x. PMID 6438912. 
  4. ^ Harrison's Principles of Internal Medicine, 18th edition, pag.954
  5. ^ "Transfusion Reactions". Retrieved 19 November 2012. 
  6. ^ "Complications of Transfusion: Transfusion Medicine: Merck Manual Professional".